Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

Severe Nevirapine Rash Found More Likely in Women Than Men

January 22, 2001

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!

Although the non-nucleoside analogue nevirapine (Viramune) is an effective part of anti-HIV regimens, it is associated with a number of side effects, including the following:
  • rash
  • fever
  • ulcers in the mouth
  • liver damage

The most common side effect linked to the use of nevirapine is rash. As many as 17% of people exposed to this drug develop a rash, and in about 0.5% the rash is so severe that it becomes life-threatening, a condition called Stevens-Johnson syndrome.

In their everyday experience of caring for people with HIV/AIDS (PHAs), doctors in several major medical centers in the U.S. have found that side effects from nevirapine tend to be "more frequent and severe" in women compared to men. As a result the doctors decided to review the medical records of their patients who received nevirapine to confirm their findings and perhaps understand why women may be at increased risk for nevirapine-related rash.

Details and Results

Researchers reviewed the medical records of 358 subjects (27% female, 73% male) who had been exposed to nevirapine. According to the researchers' analysis, women are about seven times more likely than men to develop "severe rash." The researchers are not certain why this difference occurs. They did find that people who had more than 200 CD4+ cells at the time they began using nevirapine were more likely to develop "severe rash" than people with fewer CD4+ cells. Factors such as viral load, age, race or interactions with other medications were not significantly associated with developing severe rash.

Advertisement

Not Just Nevirapine

Nevirapine is not the only drug that seems to cause more severe side effects in women. Other researchers have found that women are also more likely than men to develop skin reactions to the following products:

  • Ampicillin
  • Bactrim/Septra
  • Fansidar (pyrimethamine-sulfadoxine)
  • Warfarin

Researchers note that because more women are becoming HIV+, it is important to enroll them in clinical trials to find out if drugs have a different impact on them than they do on men.

Reference

Clinical Infectious Diseases 2001;32:124-129.

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!



  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

This article was provided by Canadian AIDS Treatment Information Exchange. Visit CATIE's Web site to find out more about their activities, publications and services.
 
See Also
What Did You Expect While You Were Expecting?
HIV/AIDS Resource Center for Women
More on Women-Specific General HIV Complications
Advertisement:
Find out how a Walgreens specially trained pharmacist can help you

Tools
 

Advertisement